Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Misdiagnosed with fibromyalgia. Prescribed methotrexate. Worried about the side effects. What to do?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 439 Questions
ok,I have seen a ruhmatologist last week who told me I was misdiaganosed with fibromyalgia(1997) and that I have r.a. She prescribedmethotrexate before the results of my blood test came back.I ave read up on this drug and it has horrible side affects and I don't want to take it without even been properly diagnosed.I have left message with her staff asking her if my results were positive or negative.I still don't know.Do you think I should take this medicine?
Posted Wed, 7 Aug 2013 in Lupus
Answered by Dr. Pankaj Malhan 1 hour later

Thanks for asking.

You are absolutely right in questioning the wisdom of starting a fairly toxic drug without diagnosis. Methotrexate is a disease modifying anti rheumatic medication ,which is used in some cases of rheumatoid arthritis.It has some serious side effects especially on the lungs and the liver, so periodic monitoring of them is needed.

It is not used even in each and every patient of rheumatoid arthritis,some mild cases of rheumatoid arthritis can be managed without the need of disease modifying drugs.

I will suggest you NOT to take the medicine without the proper diagnosis, and even if Rheumatoid tests are positive ,discuss with your doctor the pros and cons of the medicine.


Please let me know if you need further information.
Above answer was peer-reviewed by
Follow-up: Misdiagnosed with fibromyalgia. Prescribed methotrexate. Worried about the side effects. What to do? 21 minutes later
Yesterday when I saw Dr. XXXXXXX my personal dr. he said the same thing.However,when I called her office to once again get the results,she had replied that I was to continue taking the medicine,along with folic acid.I don't know why she or her assisstant won't give me the results.She also replied my vit.d was low but my b12 was fine.So I asked for a medical release form faxed to my dr,;s office and tomorrow I'll faxit back to tem and get my blood test results.Or maybe my dr. can get them directly.In any event I don't feel she is practicing wise medicne.Because my feet hurt in the morning,and I told her this was due to weight gain from lyrica,she made her assessment.



Answered by Dr. Pankaj Malhan 3 minutes later
I understand your concern ,you have told two different things by two doctors.
But I will suggest you to wait for results and after that discuss it with your rheumatologist whether you need methotrexate or not.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor